Wisconsin, 2014

Flash Flooding and Hail in Wisconsin, May 12, 2014

May 12, 2014 · NWS MKX · 40 events in 8 counties and zones

A warm front had stalled over southern Wisconsin with repeated rounds of strong to severe thunderstorms and heavy rainfall. There was some flash flooding in southeast Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front had stalled over southern Wisconsin with repeated rounds of strong to severe thunderstorms and heavy rainfall. There was some flash flooding in southeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 10:19 AM CST, 9 minutes earlier.

Area forecast discussion, May 12, 10:19 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1119 AM CDT MON MAY 12 2014

.UPDATE...LOTS GOING ON FROM DENSE FOG IN PARTS OF EC WI AND OVER
THE LAKE...TO LINE OF STORMS RACING EAST THROUGH SRN WI. SPC MESO
PAGE SHOWS DECENT AIRMASS IN PLACE FOR THE STORMS IN NRN IL TO
FEED OFF. LOTS OF CLOUDS UPSTREAM SO FURTHER DESTABILIZATION LATER
WILL HINGE ON GETTING THINGS CLEARED OFF. BUT BETTER DYNAMICS AND
COLD FRONT ARRIVES TONIGHT. LATEST HRRR DOES SHOW MORE CONVECTION
ARRIVING TONIGHT WITH SLIGHT RISK STILL IN PLACE.

PC

&&

.AVIATION/18Z TAFS/...MAIN SHORT TERM CONCERN WILL BE ONGOING LINE
OF STORMS SWEEPING THROUGH SRN WI. DENSE FOG CONCERNS ARE NORTH
OF TAF SITES. WILL CLEAR CURRENT STORMS OUT OF THE FAR EAST BY 20Z
OR SO THEN WAIT FOR POSSIBLE REDEVELOPMENT THIS EVENING AND
OVERNIGHT AS COLD FRONT AND BETTER DYNAMICS GET A BIT CLOSER.

PC

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT MON MAY 12 2014/

TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

THE UPPER LEVEL RIDGE OVER THE WESTERN GREAT LAKES AHEAD OF THE
STRONG WESTERN TROUGH ACROSS THE ROCKIES WILL PUSH INTO THE EASTERN
GREAT LAKES BY SUNRISE TUESDAY.  THE 105 KNOT JET MAX WAS LIFTING
NORTHEAST FROM THE BASE OF THE TROUGH THIS MORNING AND WILL REACH
WESTERN MINNESOTA THIS EVENING STRENGTHENING TO 115 KNOTS. WEAK TO
MODERATE UPPER DIVERGENCE CONTINUES ACROSS SOUTHERN WISCONSIN TODAY
AND TONIGHT.

A 700 MB WIND MAX OF 40 KNOTS PUSHES INTO CENTRAL WISCONSIN BY
SUNRISE.  A SECOND STRONGER 700 MB WIND MAX OF 55 KNOTS ASSOCIATED
WITH THE MAIN TROUGH REACHES WESTERN WISCONSIN THIS EVENING AND
PUSHES EAST EARLY TUESDAY MORNING. AT 850 MB A 50 KNOT LOW LEVEL JET
ACROSS EASTERN KANSAS INTO SOUTHERN IOWA PUSHES INTO SOUTHWEST
WISCONSIN JUST AFTER SUNRISE BEFORE WEAKENING AND LIFTING NORTH
LATER THIS MORNING.  A 45 KNOT 850 MB JET MAX ALSO MOVES ACROSS
SOUTHERN WISCONSIN LATE TONIGHT.

700 MB MODERATE UPWARD MOTION OCCURS EARLY THIS MORNING WITH THE
APPROACHING LOW LEVEL JET MAX AND 850 MB MOISTURE CONVERGENCE AS THE
WARM FRONT ADVANCES NORTH. THEREFORE EXPECT AN AREA OF THUNDERSTORMS
TO ROLL THROUGH THIS MORNING. SOME MAY PRODUCE BRIEF HEAVY RAINS.

850/700 MB DEW POINTS INCREASE THIS MORNING WITH 850 MB DEWPOINTS
AROUND 11 TO 12 CELSIUS THIS EVENING UNTIL THE CONVECTION OCCURS.

BY AFTERNOON SOUTH CENTRAL AND SOUTHEAST WISCONSIN WILL BE IN THE
WARM SECTOR.  UNTIL THEN EAST TO SOUTHEAST WINDS WILL KEEP THE
LAKESHORE AREAS COOL WITH SOME FOG POSSIBLE AS THE AIRMASS DEW
POINTS RISE INTO IN THE MID 60S...WITH SOME UPPER 60S POSSIBLE.
INLAND AREAS SHOULD REACH 80...BUT AREAS ALONG THE LAKE...ESPECIALLY
TOWARD SHEBOYGAN SHOULD STAY COOLER WITH SOUTH/SOUTHEAST FLOW MUCH
OF THE DAY.

WITH MODELS PRODUCING SOME PRECIPITATION TODAY IN THE WARM
SECTOR...THE AMOUNT OF MODEL CAPE IS LIKELY LESS THAN WHAT WILL
OCCUR. THERE WILL BE A CHANCE OF THUNDERSTORMS...BUT LIFTING
MECHANISM DIFFICULT FOR TIMING DUE TO LIKELY MORNING CONVECTION AND
BOUNDARIES.

FOCUS FOR SEVERE WILL LIKELY BE IN AREAS WEST OF MADISON EARLY THIS
EVENING AHEAD OF THE ADVANCING COLD FRONT. HELICITY VALUES DO RISE
TO NEAR 200 WITH SOME LOW LEVEL VEERING.  THEREFORE THERE WILL BE A
TORNADO THREAT.  COLD FRONT THEN MOVES ACROSS SOUTHERN WISCONSIN
TONIGHT WITH A LINE OF THUNDERSTORMS EXPECTED.  CAPE VALUES WILL
DECREASE AS THE STORMS MOVE EAST DUE TO DIURNAL COOLING.

LOCAL SEVERE PROBABILITY CWASP VALUES INCREASE TO 75 TO 80 PCT INTO
PORTIONS OF SOUTH CENTRAL WISCONSIN THIS AFTERNOON AND EARLY EVENING
WITH 70 PCT EAST.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

THE SURFACE COLD FRONT SHOULD BE THROUGH BY DAYBREAK
TUESDAY...WITH A FEW SHOWERS/STORMS POSSIBLY LINGERING EAST IN THE
MORNING. IT SHOULD BE DRY THEN THE REST OF THE DAY WITH MUCH
COOLER TEMPS BEHIND THE DEPARTING FRONT.

DRY WEATHER WILL THEN PERSIST TUESDAY NIGHT THROUGH AT LEAST
WEDNESDAY MORNING. LOW PRESSURE PASSING BY WELL TO THE SOUTHEAST
MAY BRING SOME LIGHT RAIN THEN LATE WEDNESDAY AFTERNOON INTO THE
NIGHT...MAINLY ACROSS THE SOUTHEAST. EVEN COOLER TEMPS ARE LIKELY
WEDNESDAY...STRUGGLING INTO THE UPPER 50S MOST PLACES.

THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

NORTHWEST FLOW WILL BRING CONTINUED BELOW NORMAL TEMPERATURES FOR
THURSDAY THROUGH THE WEEKEND. A SERIES OF SHORTWAVES WILL ALSO
BRING A CHANCE FOR SHOWERS AT TIMES.

AVIATION/12Z TAFS/...

STILL EXPECTING SOME MVFR CIGS/VSBYS AHEAD OF A WARM FRONT.  THE
WARM FRONT WILL LIFT NORTH THIS MORNING...BUT SOME SOUTHEAST FLOW
MAY STILL AFFECT THE LAKESHORE AREAS OF LAKE MICHIGAN WITH MVFR
VSBYS IN FOG/HAZE.

EXPECT AN AREA OF THUNDERSTORMS THIS MORNING WITH THE WARM FRONT AND
A CHANCE OF THUNDERSTORMS THIS AFTERNOON.  THEN MORE THUNDERSTORMS
LIKELY WITH A COLD FRONT TONIGHT.  SOME OF THE STORMS COULD BE
SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. IFR CONDITIONS IN
ANY STORMS.

MARINE...

LIGHT EAST TO SOUTHEAST WINDS THIS MORNING AHEAD OF AN ADVANCING
WARM FRONT WILL BRING AREAS OF FOG.  THE WARM FRONT WILL MOVE NORTH
LATER TODAY BUT A WEAK ONSHORE FLOW WILL LIKELY CONTINUE NORTH OF
MILWAUKEE.  LOOK FOR PERIODS OF THUNDERSTORMS TODAY AND TONIGHT.
SOME MAY BE SEVERE ESPECIALLY TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ052.

LM...DENSE FOG ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR LMZ643.

&&

TODAY/TONIGHT AND AVIATION/MARINE...HENTZ
TUESDAY THROUGH SUNDAY...DDV
Hazardous weather outlook, May 12, 9:23 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1023 AM CDT MON MAY 12 2014

WIZ046-047-051-052-056>060-062>072-131530-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1023 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT
SOUTH CENTRAL INTO SOUTHEAST WISCONSIN. THE PRIMARY SEVERE WEATHER
HAZARDS ARE DAMAGING WINDS AND LARGE HAIL.

MORE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT
AS A COLD FRONT MOVES ACROSS SOUTHERN WISCONSIN AND IT ENCOUNTERS
WARM...HUMID AND UNSTABLE AIR OVER THE REGION.

THERE WILL REMAIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS.
THERE WILL ALSO BE A TORNADO RISK LATE THIS AFTERNOON AND
EVENING...ESPECIALLY OVER SOUTH CENTRAL WISCONSIN WEST OF MADISON.

SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.

AREAS OF DENSE FOG WILL CONTINUE THIS MORNING OVER SHEBOYGAN
COUNTY REDUCING THE VISIBILITY TO ONE QUARTER MILE OR LESS. A
DENSE FOG ADVISORY HAS BEEN POSTED UNTIL 1 PM CDT FOR SHEBOYGAN
COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE LATE AFTERNOON AND EVENING.

LMZ643>646-131530-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1023 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT.
STRONG THUNDERSTORMS ARE EXPECTED TO AFFECT THE NEAR SHORE WATERS
DURING THE EARLY AFTERNOON. THE PRIMARY SEVERE WEATHER RISKS WOULD
BE LARGE HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS ARE EXPECTED TONIGHT. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER RISKS.

A DENSE FOG ADVISORY IS IN EFFECT FOR SHEBOYGAN TO PORT WASHINGTON
THROUGH 2 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHEAST WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY
CONDITIONS THURSDAY AND THURSDAY NIGHT.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, May 12, 8:33 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
933 AM CDT MON MAY 12 2014

WIZ056-057-062-063-067-068-121515-
DANE-LAFAYETTE-IOWA-GREEN-SAUK-COLUMBIA-
933 AM CDT MON MAY 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
IOWA...GREEN...SAUK...COLUMBIA COUNTIES...

AT 933 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF RICHLAND CENTER TO NEAR SPRING
GREEN TO NEAR SCALES MOUND...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  SPRING GREEN AROUND 940 AM CDT.
  MAZOMANIE AND BLACK EARTH AROUND 950 AM CDT.
  REEDSBURG AROUND 955 AM CDT.
  PRAIRIE DU SAC AND SAUK CITY AROUND 1000 AM CDT.
  BARABOO...WEST BARABOO AND ARGYLE AROUND 1005 AM CDT.
  WISCONSIN DELLS...LODI AND LAKE DELTON AROUND 1010 AM CDT.
  LAKE WISCONSIN AND POYNETTE AROUND 1015 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUNT VERNON...PINE
BLUFF...MERRIMAC...BROWNTOWN...SOMERS...WIOTA...PLAIN...HOLLANDALE...
ARENA AND LELAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4251 9026 4307 9007 4323 9019 4353 9019
      4364 9000 4364 8964 4337 8942 4258 8969
      4251 8987
TIME...MOT...LOC 1433Z 238DEG 43KT 4339 9028 4310 9004 4244 9027

MBK
Local storm report, May 12, 8:39 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
939 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HAIL             GOVERNOR DODGE ST PARK  43.02N 90.14W
05/12/2014  M0.25 INCH       IOWA               WI   LAW ENFORCEMENT

&&

RSCHAAR
Special weather statement, May 12, 9:01 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1001 AM CDT MON MAY 12 2014

WIZ056-057-062-063-067>069-121530-
DANE-LAFAYETTE-ROCK-IOWA-GREEN-SAUK-COLUMBIA-
1001 AM CDT MON MAY 12 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
ROCK...IOWA...GREEN...SAUK...COLUMBIA...

AT 1001 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BARABOO TO NEAR MOUNT HOREB TO 6 MILES SOUTH OF
ARGYLE...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...
WAUNAKEE...BARABOO...MONROE...VERONA...PORTAGE...OREGON...
MCFARLAND...MONONA...MOUNT HOREB...WINDSOR...EVANSVILLE...PRAIRIE DU
SAC...SAUK CITY...LAKE WISCONSIN AND DEFOREST.

LAT...LON 4251 9000 4297 8984 4347 8990 4362 8922
      4323 8913 4268 8933 4251 8991
TIME...MOT...LOC 1501Z 242DEG 45KT 4347 8974 4303 8969 4260 8990

COLLAR
Local storm report, May 12, 9:52 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1052 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     HEAVY RAIN       PARDEEVILLE             43.53N 89.30W
05/12/2014  M0.75 INCH       COLUMBIA           WI   TRAINED SPOTTER

            ONE HOUR TOTAL

&&

RSCHAAR
Local storm report, May 12, 10:01 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1101 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     TSTM WND DMG     DEERFIELD               43.05N 89.07W
05/12/2014                   DANE               WI   PUBLIC

            WIRES DOWN AND LEANING POWER POLE. HAIL ALSO REPORTED BUT
            SIZE UNKNOWN. RELAYED BY DANE COUNTY DISPATCH.

&&

MBK
Local storm report, May 12, 10:28 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1128 AM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             LOMIRA                  43.59N 88.44W
05/12/2014  E0.75 INCH       DODGE              WI   LAW ENFORCEMENT

            REPORTED BY VILLAGE OF LOMIRA POLICE.

&&

MBK

The radar

The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind, 6 heavy rain, 6 flash flood. Local standard time, as filed.

Hail, Dodge

When
May 12, 10:28 AM CST
Where
Dodge County, 0.85 mi NW of Lomira
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.590, -88.440

Hail, Rock

When
May 12, 10:34 AM CST
Where
Rock County, 0.69 mi N of Edgerton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.840, -89.070

Hail, Dodge

When
May 12, 10:37 AM CST
Where
Dodge County, 1.38 mi N of Hustisford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.370, -88.600

Thunderstorm Wind, Rock

When
May 12, 11:09 AM CST
Where
Rock County, Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.680, -89.020

Multiple trees down in Janesville from straight line winds of a passing squall line.

Thunderstorm Wind, Jefferson

When
May 12, 11:09 AM CST
Where
Jefferson County, 2.11 mi WSW of Watertown to 1.17 mi E of Watertown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.190, -88.760

Multiple trees and powerlines down throughout Watertown. The combination of winds and heavy rains caused an old brick building to partially collapse.

Heavy Rain, Waukesha

When
May 12, 11:30 AM CST
Where
Waukesha County, 1.22 mi SW of Downtown Waukesha
Reported by
Emergency Manager
Coordinates
43.010, -88.240

General street flooding throughout the city of Waukesha.

Hail, Rock

When
May 12, 2:18 PM CST to 2:22 PM CST
Where
Rock County, 0.51 mi E of Beloit
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.520, -89.020

Storm spotters and law enforcement reported hail ranging from 1 to 1.75 inches in diameter.

Hail, Walworth

When
May 12, 3:18 PM CST
Where
Walworth County, 0.51 mi W of Delavan Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.630, -88.610

Hail, Walworth

When
May 12, 3:25 PM CST
Where
Walworth County, 0.51 mi E of Elkhorn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.670, -88.540

Ping pong sized hail damaged 400 cars at an automobile dealer.

Heavy Rain, Walworth

When
May 12, 3:26 PM CST
Where
Walworth County, 0.51 mi E of Elkhorn
Reported by
Amateur Radio
Coordinates
42.670, -88.540

Heavy rain causing minor street flooding.

Hail, Jefferson

When
May 12, 3:35 PM CST to 3:39 PM CST
Where
Jefferson County, 0.92 mi E of Ft Atkinson to 2 mi W of Ft Atkinson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.929, -88.832

Hail diameter ranged from 1 to 1.75 inches.

Heavy Rain, Walworth

When
May 12, 3:39 PM CST
Where
Walworth County, 1.02 mi E of Elkhorn Arpt
Reported by
Amateur Radio
Coordinates
42.650, -88.510

Minor road flooding.

Hail, Jefferson

When
May 12, 3:43 PM CST
Where
Jefferson County, 3.04 mi W of Cold Spg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.880, -88.840

Hail, Racine

When
May 12, 3:51 PM CST
Where
Racine County, 0.86 mi SW of Bohners Lake
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
42.620, -88.280

Thunderstorm Wind, Racine

When
May 12, 4:00 PM CST
Where
Racine County, 1.06 mi WNW of Bohners Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
42.635, -88.290

A concentrated area of large trees down on and near to Mc Henry Drive. Many of the large trees were rotted or had shallow roots. Trees landed on an above ground swimming pool, a chain link fence, a pickup truck, and a roof of a home. A barn was also damaged by the high winds.

Hail, Racine

When
May 12, 4:10 PM CST
Where
Racine County, Union Grove
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
42.680, -88.050

Thunderstorm Wind, Racine

When
May 12, 4:16 PM CST
Where
Racine County, 0.86 mi NW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.680, -88.280

Several trees down on power lines and cars.

Hail, Racine

When
May 12, 4:18 PM CST
Where
Racine County, 0.86 mi SW of Bohners Lake
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
42.620, -88.280

Heavy Rain, Jefferson

When
May 12, 4:45 PM CST to 6:15 PM CST
Where
Jefferson County, 1.83 mi SSW of Ft Atkinson to 2.56 mi N of Jefferson
Reported by
Trained Spotter
Coordinates
42.905, -88.863

Sewer overflows and street flooding in Fort Atkinson and Jefferson. Low lying streets flooded as well as runoff from farm fields flowing over roadways in rural areas. Numerous garbage cans were overturned in Fort Atkinson resulting in bags of trash floating in the water.

Hail, Racine

When
May 12, 6:00 PM CST
Where
Racine County, 0.69 mi S of Ives
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.760, -87.830

Thunderstorm Wind, Racine

When
May 12, 6:14 PM CST
Where
Racine County, Sturtevant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.700, -87.900

A boat was overturned from a thunderstorm wind gust.

Hail, Racine

When
May 12, 6:19 PM CST
Where
Racine County, Sturtevant
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.700, -87.900

Hail, Racine

When
May 12, 6:20 PM CST
Where
Racine County, 1.67 mi ENE of Gatliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -87.840

Hail, Racine

When
May 12, 6:25 PM CST
Where
Racine County, 1.02 mi W of Downtown Racine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.720, -87.820

Thunderstorm Wind, Waukesha

When
May 12, 6:25 PM CST
Where
Waukesha County, 3.45 mi S of Dousman
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.970, -88.470

Multiple trees down on highway 67 and Road X. Additional trees down near highway 67 and Highway ZZ.

Hail, Racine

When
May 12, 6:29 PM CST
Where
Racine County, 1.23 mi NE of Downtown Racine
Measured
2.5 in hail
Reported by
Public
Coordinates
42.730, -87.780

Hail ranged from 1 to 2.50 inches in diameter throughout various parts of Racine.

Hail, Milwaukee

When
May 12, 6:40 PM CST
Where
Milwaukee County, 1.22 mi SW of State Fair Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.010, -88.030

Hail, Milwaukee

When
May 12, 6:48 PM CST
Where
Milwaukee County, 1.71 mi NW of Wauwatosa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.070, -87.970

The large hail resulted in broken windows, dented vehicles, and extensive damage to trees and shrubs.

Thunderstorm Wind, Milwaukee

When
May 12, 6:48 PM CST
Where
Milwaukee County, 1.71 mi NW of Wauwatosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -87.970

Strong winds with an intensifying storm over Milwaukee County.

Flash Flood, Waukesha

When
May 12, 6:55 PM CST to 7:25 PM CST
Where
Waukesha County, 1.64 mi NNW of Elm Grove to 1.57 mi NNW of Elm Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
43.071, -88.096

Two feet of water at the intersection of Ponoma Road and Clearwater Drive along with urban street flooding throughout the area.

Hail, Milwaukee

When
May 12, 6:55 PM CST
Where
Milwaukee County, 0.51 mi E of Mitchell Park Domes
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.030, -87.940

Flash Flood, Milwaukee

When
May 12, 7:05 PM CST to 8:00 PM CST
Where
Milwaukee County, 1.31 mi SE of Butler to 1.33 mi SE of Butler
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.065, -88.054

The two right lanes of southbound highway 45 closed at Center Street to due to flash flooding.

Heavy Rain, Kenosha

When
May 12, 7:40 PM CST
Where
Kenosha County, 1.41 mi N of Carol Beach to 1.09 mi NE of South Kenosha
Reported by
Amateur Radio
Coordinates
42.540, -87.825

Minor street flooding at the 1900 block of 91st Street. Also, the right lane of Sheridan Road was flooded.

Flash Flood, Kenosha

When
May 12, 7:45 PM CST to 9:30 PM CST
Where
Kenosha County, 3.24 mi WNW of Brighton to 3.2 mi NW of Brighton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.656, -88.154

A portion of highway BB was washed out due to the heavy rainfall.

Thunderstorm Wind, Rock

When
May 12, 7:48 PM CST
Where
Rock County, 0.51 mi E of Beloit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.520, -89.020

Sporadic trees and power lines down.

Thunderstorm Wind, Waukesha

When
May 12, 7:48 PM CST
Where
Waukesha County, 2.13 mi SSE of Dousman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.990, -88.460

Multiple trees down near highway 67 in the village of Eagle and the town of Ottawa.

Flash Flood, Waukesha

When
May 12, 8:50 PM CST to 10:35 PM CST
Where
Waukesha County, 2.02 mi NE of Bethesda to 2.02 mi N of Downtown Waukesha
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.002, -88.254

According to the river gauge in Waukesha, the Fox River rose quickly and went into minor flood stage during this period due to heavy rains of 3 to 4 inches mainly in the evening hours. The river was observed out of its banks near the cross streets of Moreland Boulevard and Madison Street, and there was some flooding in the backyards of homes.

Heavy Rain, Jefferson

When
May 12, 9:09 PM CST
Where
Jefferson County, 1.96 mi SE of Cold Spg
Reported by
Law Enforcement
Coordinates
42.857, -88.757

Flooding near the intersection of Highway U and N as water flowed across the road as it came off the farm field. Depth of water was about 4 inches.

Flash Flood, Racine

When
May 12, 9:25 PM CST to 10:00 PM CST
Where
Racine County, 1 mi SE of Bohners Lake to 1.15 mi ESE of Bohners Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.619, -88.257

A strong current of water and mud flowed from a farm field onto Schaal Road. Afterward, the highway department removed five truck loads of mud.

Flash Flood, Kenosha

When
May 12, 9:45 PM CST to 10:45 PM CST
Where
Kenosha County, 1.27 mi N of Paris to 1.3 mi N of Paris
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.648, -88.053

Highway 45 was flooded and closed. A man was rescued from the top of his vehicle with the water up to the windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510726, 510727, 510728, 511128, 511131, 511095, 510729, 510730, 510731, 511096, 510732, 511097, 510733, 510734, 511138, 510735, 511139, 510736, 511099, 510737, 511140, 510738, 510739, 510740, 511141, 510741, 510742, 510743, 511142, 510724, 510744, 510725, 511100, 511116, 511143, 511144, 510721, 511101, 511107, 511117.